Incidence of Retinal Pigment Epithelial Tears and Associated Risk Factors After Treatment of Age-Related Macular Degeneration with Intravitreal Anti-VEGF Injections§
Theodoros Empeslidis, Athanasios Vardarinos, Vasileios Konidaris, Soon Wai Ch'ng, Bharat Kapoor, James Deane , Konstantinos T Tsaousis*
Identifiers and Pagination:Year: 2014
First Page: 101
Last Page: 104
Publisher Id: TOOPHTJ-8-101
Article History:Received Date: 7/10/2014
Revision Received Date: 18/10/2014
Acceptance Date: 18/10/2014
Electronic publication date: 31 /12/2014
Collection year: 2014
open-access license: This is an open access article licensed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
To study the incidence and risk factors for retinal pigment epithelium tears following intravitreal anti-vascular endothelial growth factor (VEGF) injections.
Retrospective longitudinal study. 4027 intravitreal anti-VEGF injections in 628 patients (676 eyes) for choroidal neovascularisation associated with age related macular degeneration in a period of 18 months were studied.
Seventeen patients (mean age 83.95±5.84) developed retinal pigment epithelium tears. The incidence rate was 0.4%. Fibrovascular pigment epithelium detachment (PED) was previously observed in all cases. In 88 % (15/17) of AMD patients that had a RPE tear, PED height was found to be less than 400 microns at presentation. In 5 of 7 patients with RPE tear grade <4, continuing of anti-VEGF treatment resulted to improvement of visual acuity.
Critical risk factors for RPE tears are presence of PED as well as advanced age. Visual improvement appears to depend more on the extent and location of the RPE tear and less on the PED height.